Mediterranean Journal of Mathematics

, Volume 13, Issue 6, pp 3965–3984 | Cite as

Fractal Jacobi Systems and Convergence of Fourier–Jacobi Expansions of Fractal Interpolation Functions

  • Md. Nasim Akhtar
  • M. Guru Prem Prasad
  • M. A. Navascués


The fractal interpolation function (FIF) is a special type of continuous function on a compact subset of \({\mathbb{R}}\) interpolating a given data set. They have been proved to be a very important tool in the study of irregular curves arising from financial series, electrocardiograms and bioelectric recording in general as an alternative to the classical methods. It is well known that Jacobi polynomials form an orthonormal system in \({\mathcal{L}^{2}(-1,1)}\) with respect to the weight function \({\rho^{(r,s)}(x)=(1-x)^{r} (1+x)^{s}}\), \({r > -1}\) and \({s > -1}\). In this paper, a fractal Jacobi system which is fractal analogous of Jacobi polynomials is defined. The Weierstrass type theorem providing an approximation for square integrable function in terms of \({\alpha}\)-fractal Jacobi sum is derived. A fractal basis for the space of weighted square integrable functions \({\mathcal{L}_{\rho}^{2}(-1,1)}\) is found. The Fourier–Jacobi expansion corresponding to an affine FIF (AFIF) interpolating certain data set is considered and its convergence in uniform norm and weighted-mean square norm is established. The closeness of the original function to the Fourier–Jacobi expansion of the AFIF is proved for certain scale vector. Finally, the Fourier–Jacobi expansion corresponding to a non-affine smooth FIF interpolating certain data set is considered and its convergence in uniform norm and weighted-mean square norm is investigated as well.


Fractal interpolation functions Fractal Jacobi systems Schauder basis Fourier–Jacobi expansions 

Mathematics Subject Classification

Primary 41A05 65D05 Secondary 28A80 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Agakhanov S.A., Natanson G.I.: The approximation of functions by the Fourier–Jacobi sums. Dokl. Akad. Nauk. 166, 9–10 (1996)MathSciNetMATHGoogle Scholar
  2. 2.
    Barnsley M.F.: Fractal functions and interpolation. Constr. Approx. 2(4), 303–329 (1986)MathSciNetCrossRefMATHGoogle Scholar
  3. 3.
    Barnsley M.F.: Fractal Everywhere. Academic Press, San Diego (1988)MATHGoogle Scholar
  4. 4.
    Barnsley M.F.: The calculus of fractal interpolation functions. J. Approx. Theory 57, 14–34 (1989)MathSciNetCrossRefMATHGoogle Scholar
  5. 5.
    Barnsley M.F., Elton J., Hardin D., Massopust P.: Hidden variable fractal interpolation functions. SIAM J. Math. Anal. 20(5), 1218–1242 (1989)MathSciNetCrossRefMATHGoogle Scholar
  6. 6.
    Belenkii A.M.: Uniform convergence of the FouriervJacobi series on the orthogonality segment. Math. Notes 46, 901–906 (1989)MathSciNetCrossRefGoogle Scholar
  7. 7.
    Berezansky, Y.M., Kalyuzhnyi, A.A.: Harmonic Analysis in Hypercomplex Systems. Mathematics and Its Applications, Springer (2010)Google Scholar
  8. 8.
    Carothers N.L.: A Short Course on Banach Space Theory. London Mathematical Society Student Texts, Cambridge (2004)CrossRefMATHGoogle Scholar
  9. 9.
    Chand A.K.B., Kapoor G.P.: Generalized cubic spline fractal interpolation functions. SIAM J. Numer. Anal. 44, 655–676 (2006)MathSciNetCrossRefMATHGoogle Scholar
  10. 10.
    Chand A.K.B., Kapoor G.P.: Smoothness analysis of coalescence hidden variable fractal interpolation functions. Int. J. Nonlinear Sci. 3(1), 15–26 (2007)MathSciNetGoogle Scholar
  11. 11.
    Chand A.K.B., Navascues M.A.: Natural bicubic spline fractal interpolation. Nonlinear Anal. 69, 3679–3691 (2008)MathSciNetCrossRefMATHGoogle Scholar
  12. 12.
    Chand A.K.B., Navascues M.A.: Generalized Hermite fractal interpolation. Rev. R. Acad. Cienc. Exactas Ffs. Qufm. Nat. Zaragoza. 64(2), 107–120 (2009)MathSciNetMATHGoogle Scholar
  13. 13.
    Cheney E.: Approximation Theory. AMS, Providence (1966)MATHGoogle Scholar
  14. 14.
    Daugavet, I.K.: Introduction to Function Approximation Theory. Leningrad State University (1977)Google Scholar
  15. 15.
    Heil, C.: A Basis Theory Primer. In: Appl. Numer Harm. Analysis. Birkhauser, Boston (2011)Google Scholar
  16. 16.
    Higgins J.R.: Completeness and Basis Properties of Sets of Special Functions. University Press, Cambridge (1977)CrossRefMATHGoogle Scholar
  17. 17.
    Johnson D., Johnson J.: Low-pass filters using ultraspherical polynomials. IEEE Trans. Circuit Theory 13, 364–369 (1966)CrossRefGoogle Scholar
  18. 18.
    Kvernadze G.: Uniform convergence of Fourier–Jacobi series. J. Approx. Theory 117, 207–228 (2002)MathSciNetCrossRefMATHGoogle Scholar
  19. 19.
    Motornyi V.P., Goncharov S.V., Nitiema P.K.: On the mean convergence of Fourier–Jacobi series. Ukr. Math. J. 62(6), 943–960 (2010)MathSciNetCrossRefGoogle Scholar
  20. 20.
    Navascues M.A.: Fractal polynomial interpolation. Z. Anal. Anwend 25, 401–418 (2005)MathSciNetCrossRefMATHGoogle Scholar
  21. 21.
    Navascues M.A.: Fractal trigonometric approximation. Electron Trans. Numer. Anal. 20, 64–74 (2005)MathSciNetMATHGoogle Scholar
  22. 22.
    Navascues M.A.: Non-smooth polynomials. Int. J. Math. Anal. 1, 159–174 (2007)MathSciNetMATHGoogle Scholar
  23. 23.
    Navascues M.A.: Fractal interpolants on the unit circle. Appl. Math. Lett. 21(4), 366–371 (2008)MathSciNetCrossRefMATHGoogle Scholar
  24. 24.
    Navascues M.A.: Fractal approximation. Complex Anal. Oper. Theory 4, 953–974 (2010)MathSciNetCrossRefMATHGoogle Scholar
  25. 25.
    Navascues M.A.: Reconstruction of sampled signals with fractal functions. Acta Appl. Math. 110(3), 1199–1210 (2010)MathSciNetCrossRefMATHGoogle Scholar
  26. 26.
    Navascues M.A.: Fractal Haar system. Nonlinear Anal. 74(12), 4152–4165 (2011)MathSciNetCrossRefMATHGoogle Scholar
  27. 27.
    Navascues M.A.: Fractal bases of \({\mathcal{L}^{p}}\) spaces. Fractals 20(2), 141–148 (2012)MathSciNetCrossRefMATHGoogle Scholar
  28. 28.
    Navascues M.A., Chand A.K.B.: Fundamental sets of fractal functions. Acta Appl. Math. 100(3), 247–261 (2008)MathSciNetCrossRefMATHGoogle Scholar
  29. 29.
    Navascues, M.A., Sebastian, M.V.: Smooth fractal interpolation. J. Inequal. Appl. 1–20 (2006)Google Scholar
  30. 30.
    Navascues M.A., Sebastian M.V.: Legendre transform of sampled signals by fractal methods. Monogr. Mat. Garcfa Galdeano. 37, 181–188 (2012)MathSciNetMATHGoogle Scholar
  31. 31.
    Pavlovic V.D.: Least-Square low-pass filters using Chebyshev polynomials. Int. J. Electroni. 53(4), 371–379 (1982)CrossRefGoogle Scholar
  32. 32.
    Prasad J., Hayashi H.: On the uniform convergence of Fourier–Jacobi series. SIAM J Numer. Anal. 10(1), 23–27 (1973)MathSciNetCrossRefMATHGoogle Scholar
  33. 33.
    Suetin, P.K.: Classical Orthogonal Polynomial. 2nd rev. edn. Nauka, Moscow (1979)Google Scholar
  34. 34.
    Szego, G.: Orthogonal Polynomial, vol. 23. AMS Colloquium Publications (2003)Google Scholar
  35. 35.
    Viswanathan P., Chand A.K.B.: \({\alpha}\)-fractal rational splines for constrained interpolation. Electron Trans. Numer. Anal. 41, 1–23 (2014)MathSciNetMATHGoogle Scholar

Copyright information

© Springer International Publishing 2016

Authors and Affiliations

  • Md. Nasim Akhtar
    • 1
  • M. Guru Prem Prasad
    • 1
  • M. A. Navascués
    • 2
  1. 1.Department of MathematicsIndian Institute of Technology GuwahatiGuwahatiIndia
  2. 2.Departamento de Matemática AplicadaUniversidad de ZaragozaZaragozaSpain

Personalised recommendations